The United States Food and Drug Administration recently announced it was investigating whether codeine was safe for post-surgery use in children. The investigation began after the agency was notified of at least three deaths and one life-threatening adverse event in children between the ages of two and five who were allegedly given the drug following a tonsillectomy. Although each child reportedly received a medically acceptable dose of codeine prior to their reaction, doctors believe all of the children may have developed toxic drug levels due to a specific genetic trait.
According to Dr. Joseph R. Tobin, Professor and Chairman of Anesthesiology at Wake Forest University School of Medicine, codeine requires additional processing by the liver before it begins to work in the body. Codeine is reportedly transformed into morphine by liver enzymes in the patient. In about one-third of the population, codeine allegedly takes so long to metabolize it has little or no effect on pain. In others, codeine may metabolize very quickly and lead to toxic drug levels that can ultimately kill a patient. Dr. Tobin stated this is especially true in children who have anesthesia remaining in their system following surgery. When this occurs, a child may stop breathing without warning.
Most people are unaware of how quickly their bodies will metabolize codeine and there is no way to alter the metabolizing process. Still, the use of narcotics following surgery is reportedly risky in patients who are prone to respiratory depression. Dr. Peter Pronovost, a Professor at Johns Hopkins Medical Institution, stated underlying diseases such as sleep apnea and existing airway obstructions may have been a factor in the children’s deaths. He also said consumers should be aware that all pharmaceuticals can carry risks.
Many physicians reportedly believe codeine should not be used to manage post-operative pain. Safer and more effective drug alternatives reportedly include prescription drugs hydrocodone and oxycodone, as well as over-the-counter pain medications such as acetaminophen and ibuprofen. According to Dr. Alan Greene, Clinical Professor of Pediatrics at Stanford University School of Medicine, there is no demonstrated benefit to administering acetaminophen with codeine in lieu of simply administering acetaminophen to children following surgery.
Potential lawsuits are being evaluated throughout the United States for health risks that may be associated with the post-surgery use of codeine in children. If your child stopped breathing after being given codeine by a health care provider, you should contact an experienced personal injury lawyer to discuss your right to recovery.
Contact the hardworking attorneys at Carabin & Shaw today if you were injured by a pharmaceutical or other medical product. Our capable Rockport personal injury lawyers are available to gather your medical records and help you file case. At Carabin & Shaw, our dedicated attorneys represent clients throughout the State of Texas including Austin, Beaumont, Beeville, McAllen, Laredo, Seguin, El Paso, Rockport, and San Antonio. To schedule a free confidential consultation with a skilled Texas lawyer, please call Carabin & Shaw toll free at (800) 862-1260 or contact us through the law firm’s website.
Social Security Administration Announces 1.7 Percent Cost-of-Living Increase for Disabled Americans in Texas and Throughout Nation, Texas Injury Lawyers Blog, October 22, 2012
Steroid Shots Linked to Deadly Fungal Meningitis Outbreak in Texas and Throughout Nation, Texas Injury Lawyers Blog, October 14, 2012
FDA Investigates Codeine Safety After Children’s Deaths, Tiffany Chao, ABC News